Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Indianapolis, IN

June 10, 2008Daviess County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 10, 2008, 5:48 PM EDT for Daviess County, Indiana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 5:48 PM EDT (21:48 UTC)
Expired
Jun 11, 2008, 5:45 AM EDT
In force
12 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Unknown

County Daviess County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 102153
FFWIND
INC027-110345-
/O.NEW.KIND.FF.W.0055.080610T2148Z-080611T0345Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  WEST CENTRAL DAVIESS COUNTY IN SOUTHWEST INDIANA...

* UNTIL 1145 PM EDT

* AT 548 PM EDT...THE BENNINGTON LEVEE ON THE WHITE RIVER STILL HAS  
  WATER FLOWING OVER THE TOP OF THE LEVEE.

* LOCATIONS IMPACTED INCLUDE AREAS SOUTHWEST OF PLAINVILLE.

DAVIESS COUNTY EMERGENCY MANAGEMENT HAS REQUESTED VOLUNTARY 
EVACUATION BY RESIDENTS WITHIN THE FOLLOWING BOUNDARY...COUNTY ROAD 
400 NORTH...SOUTH TO US 50 AND EAST TO THE INDIANA SOUTHERN RAIL 
ROAD TRACKS.  AT THIS TIME EVACUATION IS VOLUNTARY...RESIDENTS 
SHOULD REMAIN AWARE OF RISING FLOOD WATERS WITHIN THIS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3883 8713 3865 8718 3865 8720 3865 8724
      3867 8727 3872 8726 3875 8724 3878 8724
      3883 8718

$$
SALLY
2 follow-up statements
000 
WGUS73 KIND 110246
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EDT TUE JUN 10 2008

INC027-110345-
/O.CON.KIND.FF.W.0055.000000T0000Z-080611T0345Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-
1045 PM EDT TUE JUN 10 2008

...A FLASH FLOOD WARNING FOR A LEVEE FAILURE REMAINS IN EFFECT UNTIL
1145 PM EDT FOR WEST CENTRAL DAVIESS COUNTY...

AT 1045 PM EDT...THE BENNINGTON LEVEE WAS STILL SPILLING OVER THE 
TOP OF THE LEVEE.  RESIDENTS SHOULD REMAIN AWARE OF FLOOD WATERS AND 
MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3883 8713 3865 8718 3865 8720 3865 8724
      3867 8727 3872 8726 3875 8724 3878 8724
      3883 8718

$$
000 
WGUS53 KIND 110339
FFWIND
INC027-110945-
/O.EXT.KIND.FF.W.0055.000000T0000Z-080611T0945Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1132 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  WEST CENTRAL DAVIESS COUNTY IN SOUTHWEST INDIANA...

* UNTIL 545 AM EDT WEDNESDAY

* AT 1132 PM EDT...THE PUBLIC REPORTED A MAJOR BREACH IN A LEVEE ON 
THE WHITE RIVER. THIS BREACH WILL CAUSE FLASH FLOODING OF 
IMMEDIATELY SURROUNDING AREAS.

* LOCATIONS IMPACTED INCLUDE PLAINVILLE AND CAPEHART.

THERE HAS BEEN A BREACH OF THE LEVEE ON THE WHITE RIVER OF ABOUT 30 
TO 40 FEET IN LENGTH. THE BREACH HAS OCCURRED NEAR THE LOCATION OF 
THE FIRST PUMPHOUSE AND WHERE SMOTHERS CREEK ENTERS THE WHITE 
RIVER...THIS IS NEAR THE TOWN OF CAPEHART. 

DAVIESS COUNTY EMERGENCY MANAGEMENT HAS REQUESTED VOLUNTARY 
EVACUATION BY RESIDENTS WITHIN THE FOLLOWING BOUNDARY...COUNTY ROAD 
400 NORTH...SOUTH TO US 50 AND EAST TO THE INDIANA SOUTHERN RAIL 
ROAD TRACKS. RESIDENTS SHOULD REMAIN AWARE OF RISING FLOOD WATERS 
WITHIN THE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3883 8713 3865 8718 3865 8720 3865 8724
      3867 8727 3872 8726 3875 8724 3878 8724
      3883 8718

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:11 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 10, 3:11 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EDT TUE JUN 10 2008

.DISCUSSION...

FORECAST FOCUS ON TEMPERATURES THIS WEEK AND WHEN RAIN WILL BEGIN ON
FRIDAY.

MODELS WERE IN SIMILAR AGREEMENT EXCEPT FOR THE GFS WHICH HAS NOT
HAD A HOLD ON THE SITUATION RECENTLY.  GFS ALSO SEEMS TO BE TOO FAST
WITH PRECIP MOVING IN ON FRIDAY WITH EAST COAST RIDGE PRESENT AND
THEREFORE MAINLY DISREGARDED GFS SOLUTION IN THIS PACKAGE.  INSTEAD
WENT CLOSER TO THE NAM IN THE SHORT TERM AND ECMWF IN THE EXTENDED
AS THESE MODELS HAD A HANDLE ON RECENT PRECIP AND SINCE THEY HAVE
TRENDED A LITTLE SLOWER WITH WEEKEND SYSTEM.

AT 19Z A COLD FRONT WAS LOCATED ACROSS OHIO.  DRIER AIR WAS MOVING
INTO INDIANA BEHIND THE FRONT.  A RIDGE OVER THE CENTRAL PLAINS WILL
BEGIN TO WORK EAST KEEPING DRY AND WARM CONDITIONS OVER THE REGION
THROUGH THURSDAY.  ANOTHER LOW PRESSURE SYSTEM WILL BEGIN TO WORK
INTO THE AREA ON FRIDAY BRINGING A RETURN TO PRECIP UNTIL SATURDAY
WHEN A COLD FRONT WILL MOVE THROUGH THE AREA.  WITH RIDGE TO THE
EAST COLD FRONT WILL NOT MOVE THROUGH FAST AND THEREFORE HAVE KEPT
POPS IN BOTH FRIDAY AND SATURDAY.  DRY WEATHER WILL RETURN FOR
SUNDAY BEFORE A WEAK FRONT MOVES THROUGH NEXT MONDAY.

SKIES WILL BE CLEAR TONIGHT ALLOWING FOR RADIATIONAL COOLING AND LOW
TEMPERATURES NEAR CURRENT DEWPOINTS AROUND THE UPPER 50S TO AROUND
60.  THESE TEMPERATURES ARE CLOSE TO GUIDANCE VALUES.  TEMPERATURES
WILL WARM INTO THE UPPER 80S THE NEXT TWO DAYS WITH WARM SOUTHERLY
FLOW ADVECTING INTO THE AREA.  SLIGHTLY COOLER TEMPERATURES WILL BE
PRESENT ON FRIDAY AND SATURDAY WITH RAIN ACROSS THE AREA.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS

COLD FRONT NOW MOVING INTO OH/KY IS BRINGING DRIER AIR INTO THE
REGION. HOWEVER WET GROUNDS AND EVAPORATION ARE CAUSING THE SFC
DEWPOINT TO RISE AS OF MIDDAY. HIGH PRESSURE WILL REMAIN IN CONTROL
FOR THE NEXT 24 HOURS WHICH WILL CAUSE LIGHT SFC WINDS OVERNIGHT.
LOW TEMPS COULD DROP BELOW THE MIN AFTERNOON SFC DEWPOINT. THIS
COULD LEAD TO A PERIOD OF MVFR OR IFR FOG LATER TONIGHT AT SPOTS
AROUND IND. WILL NOT CHANGE THE FCST AT THIS POINT AND LEAVE A 3 HR
PERIOD OF IFR VIS CONDS AT BMG/HUF/LAF. OTHERWISE...VFR CONDS SHOULD
RETURN AFTER 13Z WEDS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...RIVER FLOOD WARNINGS REMAIN IN
EFFECT FOR ONGOING FLOODING.

&&

AVIATION...CO
PUBLIC...BROOKS
Hazardous weather outlook, Jun 10, 10:51 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1051 AM EDT TUE JUN 10 2008

INZ021-028>031-035>049-051-052-055>057-060-065-072-111500-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-JOHNSON-SHELBY-
RUSH-SULLIVAN-DECATUR-JENNINGS-
1051 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MINOR TO MAJOR RIVER FLOODING WILL CONTINUE ALONG MANY OF THE
RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE
ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR
COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCES OF THUNDERSTORMS WILL NOT BE UNTIL FRIDAY AND
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053-054-061>064-067>071-111500-
OWEN-MORGAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
1051 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MAJOR TO NEAR RECORD FLOODING WILL CONTINUE ACROSS PORTIONS OF
THE WHITE RIVER AND EAST FORK WHITE RIVER BASINS TODAY. SEE THE
LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE
DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCES OF THUNDERSTORMS WILL NOT BE UNTIL FRIDAY AND
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

NEAR RECORD FLOODING ON THE WHITE RIVER AND EAST FORK WHITE RIVER
BASINS WILL BEGIN TO RECEDE THIS COMING WEEK. HOWEVER RIVERS WILL
REMAIN WELL ABOVE FLOOD STAGE IN MANY LOCATIONS FOR SEVERAL DAYS.
ANY ADDITIONAL HEAVY RAINFALL COULD POSSIBLY WORSEN THE ONGOING
FLOODING OR PREVENT WATERS FROM RECEDING AS QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:54 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo36 min
Jun 9, 10:15 PM EDTFlash Flood WarningINDClay, Parke, Sullivan, Vigo3 hr
Jun 9, 10:40 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam35 min
Jun 9, 11:16 PM EDTSevere Thunderstorm WarningINDHendricks, Marion29 min
Jun 9, 11:25 PM EDTSevere Thunderstorm WarningINDHamilton, Marion35 min
Jun 9, 11:28 PM EDTFlash Flood WarningINDClay, Parke, Putnam4 hr
Jun 9, 11:41 PM EDTFlash Flood WarningINDHamilton, Marion3 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDHamilton, Madison36 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDHamilton, Marion15 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDMarion, Morgan15 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDMarion, Morgan36 hr
Jun 9, 11:47 PM EDTRiver Flood WarningINDMorgan, Owen3 days
Jun 9, 11:47 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren15 hr
Jun 9, 11:49 PM EDTFlash Flood WarningINDDaviess3 hr
Jun 10, 12:34 AM EDTSevere Thunderstorm WarningINDDecatur, Rush26 min
Jun 10, 2:44 AM EDTAreal Flood WarningINDHamilton, Marion6 hr
Jun 10, 3:40 AM EDTAreal Flood WarningINDBrown, Clay, Greene, Hendricks, Johnson, Monroe and 6 more12 hr
Jun 10, 3:47 AM EDTAreal Flood WarningINDDelaware, Hancock, Henry, Madison, Randolph, Rush and 1 more12 hr
Jun 10, 4:05 AM EDTAreal Flood WarningINDHendricks, Johnson, Marion, Morgan12 hr
Jun 10, 6:16 AM EDTFlash Flood WarningINDDaviess16 hr
Jun 10, 11:44 AM EDTFlash Flood WarningINDDaviess6 hr
Jun 10, 12:39 PM EDTRiver Flood WarningINDMorgan, Owen62 hr
Jun 10, 12:39 PM EDTRiver Flood WarningINDShelby47 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.